Idaho, 2014

Damaging Wind in Idaho, July 2, 2014

July 2, 2014 · NWS BOI · 1 event in 1 county or zone

Moisture advection aloft and surface temperatures in the 100s lead to unstable conditions and gusty outflows from convection along the Idaho to Nevada border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Moisture advection aloft and surface temperatures in the 100s lead to unstable conditions and gusty outflows from convection along the Idaho to Nevada border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
230 PM MDT WED JUL 2 2014

.SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS BEGAN AROUND 19Z
IN SERN OREGON AND ALONG THE ID/NV BORDER...MOVING NORTH.  MAXIMUM
INSTABILITY WILL SHIFT FROM HARNEY AND BAKER COUNTIES THIS EVENING
INTO WRN IDAHO OVERNIGHT AND THURSDAY MORNING.  BY NOON THURSDAY
MAXIMUM INSTABILITY WILL EXTEND FROM NORTH-CENTRAL IDAHO THROUGH THE
OWYHEES AND SERN OREGON.  BY THURSDAY EVENING IT WILL BE MAINLY EAST
OF OUR CWA.  INSTABILITY AND SHEAR ARE ENOUGH FOR THUNDERSTORMS IN
WRN IDAHO THURSDAY BUT MOISTURE IS SPARSE...SO ONLY A SLIGHT CHANCE
OF THUNDERSTORMS IS FORECAST.  ANY STORMS THAT DO FORM WILL FEATURE
GUSTY WINDS.  THURSDAY NIGHT AND FRIDAY WILL BE DRIER AND MORE STABLE
AS UPPER WINDS BECOME MORE WESTERLY.  NO THUNDERSTORMS ARE FORECAST
FOR THOSE PERIODS.  SLIGHTLY COOLER THURSDAY AS SURFACE THERMAL AXIS
MOVES TO SERN IDAHO.  LITTLE CHANGE IN TEMPS FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...LITTLE CHANGE IN THE
WEATHER PATTERN THROUGH THE EXTENDED FOR HOT AND DRY CONDITIONS.
FLOW ALOFT WILL BE FROM THE SOUTHWEST AS A RIDGE REMAINS NEAR THE
FOUR CORNERS REGION WITH A LONG WAVE TROUGH OVER THE PACIFIC.
WEAKER WEATHER SYSTEMS WILL MOVE THROUGH THE FLOW AND SUPPRESS THE
RIDGE BUT ANY PRECIPITATION ASSOCIATED WITH THESE WEATHER SYSTEMS
WILL REMAIN WELL NORTH OF THE FORECAST AREA.  TEMPERATURES THROUGH
THE EXTENDED PERIOD WILL AVERAGE 5 TO 10 DEGREES ABOVE NORMAL...
WITH VALLEY HIGHS IN THE MID TO UPPER 90S.

&&

.AVIATION...VFR.  ISOLATED HIGH-BASED SHOWERS AND THUNDERSTORMS OVER
THE HIGHER TERRAIN OF SOUTHWEST IDAHO...SCATTERED OVER SOUTHEAST
OREGON.  GUSTY AND ERRATIC SURFACE WINDS IN THE VICINITY OF
THUNDERSTORMS.  OTHERWISE SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDS.  SURFACE WINDS 10 KNOTS OR LESS.  WINDS ALOFT WILL BE
SOUTHERLY AROUND 15 KNOTS UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...RED FLAG WARNING UNTIL 6 AM MDT /5 AM PDT/ THURSDAY
     ORZ636-637-646.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JA/DD
AVIATION.....JA

In the hours before

Special weather statement, Jul 2, 4:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
507 PM MDT WED JUL 2 2014

IDZ013-014-016-028-030-030000-
UPPER TREASURE VALLEY ID-SOUTHERN TWIN  FALLS COUNTY ID-
BOISE MOUNTAINS ID-CAMAS PRAIRIE ID-WESTERN MAGIC VALLEY ID-
507 PM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR GOODING...EASTERN OWYHEE...
JEROME...CENTRAL TWIN FALLS...SOUTHEASTERN ELMORE AND SOUTHWESTERN
CAMAS COUNTIES UNTIL 600 PM MDT...

AT 505 PM MDT...DOPPLER RADAR WAS INDICATING A LINE OF SHOWERS
PRODUCING STRONG WINDS ALONG A LINE EXTENDING FROM NEAR GLENNS FERRY
TO 10 MILES SOUTH OF KIMBERLY...AND MOVING NORTHEAST AT 30 MPH.
THESE SHOWERS WERE PRODUCING STRONG WIND GUSTS...EVEN IN THE ABSENCE
OF THUNDER.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  FILER AND MAGIC VALLEY REGIONAL AIRPORT AROUND 510 PM MDT.
  TWIN FALLS...KIMBERLY AND ROCK CREEK AROUND 520 PM MDT.
  JEROME...HANSEN AND BLISS AROUND 530 PM MDT.
  EDEN...WENDELL...WHITE ARROW HOT SPRING AND MURTAUGH AROUND 540 PM
MDT.
  GOODING...HAZELTON...MILNER DAM AND HILL CITY AROUND 550 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4251 11406 4241 11407 4242 11429 4223 11429
      4302 11543 4347 11508 4319 11460 4285 11459
      4285 11438 4281 11435 4281 11405 4276 11405
      4276 11393 4254 11393
TIME...MOT...LOC 2305Z 234DEG 24KT 4294 11522 4239 11441

SP

The radar

The Pocatello radar (KSFX), 155 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerome

When
July 2, 4:45 PM MST to 4:55 PM MST
Where
Jerome County, Jerome to 5 mi NE of Jerome
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.720, -114.520

One tree blown down and tin roofing removed from the roof of a barn in Jerome. Images forwarded by KMVT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536886.